Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


scared of resistant
Apr 21, 2009

Hi doc bob, Gay male here 32 y/o. Diagnosed HIV+ in Jan 2008 with CD4 223 and I started medication on May 2008, i was on drugs Combivir, Stocrin, Dapsone, no longer tolerate the side effect two weeks thereafter I switch to Combivir, Nevirapine (NVP), Dapsone with CD4 248 and the side effects reduced three months time. I tolerated less side-effect except vomiting and stomach upset, tested in Sept 08 CD4 242 reduced no matter I kept following the regime on time. Consultant advised me not to quit medications and I follow their advice. Blood test 11/2/2009 CD4 235 VL less than 40 cps, Heps B negative. I have requested Heps C in my next test. Doctor said I have liver infections that could be due to non tolerance and serious vomiting issues to the drugs. For your information, I dont take alcohol and no ecstasy drugs in my whole life, 70% of my food consumption is organic and vegetarian. CD4 kept reducing I told doctors I can no longer tolerate the vomiting I wanted to quit the medication as I have been on these drugs and have been kept vomiting since last May 2008 till now that was nearly 11 months and no improvements in CD4, besides feeling of uneasy, sick, no appetite to eat, lose weight are some common problems. I walk through counseling and doctor advice to change my regime to quit Dapsone, with drugs combination NVP, stavudine, lamivudine. I was put on trial basis to test the medication for 14 days to see improvements of the side effects, to the grace of god! I have no side effects including no stomach upset, 11 months non-stop vomiting has automatically stopped on day 2. I went to see doctor 7 days after taking the newly changed medications and they request me to continue 14 days to see until zero side-effects. I think I am ok now, after one year of suffering from the hell. My appointment on day 14 doctors want me to switch to single drug which I am not sure, they say it will be in combination of three drugs. So that I dont have to take three drugs its just a single pill morning and night.

All the while I was on the drugs I go to yoga and gym at least 2 hours and 5 times a week to improve my health conditions mentally and to stay strong to fight the virus even though I am sick vomiting and suffering my internal sickness. During the hard time I build my own sprit to fight and talking to people who suffer from the same decease to help me to stay focus and look ways of improvements. Of course your articles and your advice to the community is also helping me to improve my condition, sometimes the questions I wanted to ask I could find in the archived folder and it was very useful to look for areas of improvement to develop my health condition.

My issues now 1.since I am ok with recent combination with very less side-effects can I request to stay on the same regime. 2.will I be a drug resistant since I have switched many combinations? 3.what would the possibility of my liver condition now and in the next 10 years time. would I have possibility to lose and having a week liver due to the drugs. 4.can all these drugs cause me more side-effects in the log run and what would be the likely problems in human body and please guide if there are prevention.

You are doing a great job please continue to service to people like me who need you. I love you doc bob.

Response from Dr. Frascino

Hi,

Although I obviously have limited information about your case, it seems to me your current doctor isn't doing you any favors! Is there any chance you can switch to a different (hopefully more competent and compassionate) HIV specialist?

I don't know why you were started on Dapsone initially. Usually this medication is for PCP (Pneumocystis carinii pneumonia) prophylaxis and recommended when the CD4 count falls below 200. Your counts were never that low. Next, I find it incredible that your doctor did nothing while you had persistent vomiting for nearly a year!! This could have been due to the AZT component of your Combivir. Alternatively, if indeed you are having some sort of liver problem, your doctor should already have evaluated you for hepatitis A, B and C as well as for other conditions that can cause liver inflammation. Also, if you were having liver problems, nevirapine would not be a good drug choice for you.

Addressing your specific questions:

1. Certainly you can request to stay on your current, better tolerated regimen. No doubt it's a vast improvement over your previous regimen! However, I should point out stavudine (D4T) has been strongly associated with lipoatrophy (loss of fat in the face, arm, legs and buttocks) and if you do have liver problems, nevirapine may not be the best choice for you. The one-pill-once-per-day regimen is most likely Atripla. It's very convenient and often a first-line treatment here in the U.S. It does, however, contain Sustiva as one of its three components. Sustiva can have side effects of vivid dreams and feeling a bit foggy. Usually these symptoms are transient and subside within four to six weeks. You can read more about all the HIV drugs and their potential side effects on this Web site. Have a look.

2. No. Merely switching from one effective regimen to another does not increase the chances of developing drug resistance. You can always switch back if needed, if you haven't develop resistance in the interim.

3. Unfortunately I have no way of evaluating your "liver condition," as I do not have access to your laboratory tests, complete medical history or the benefit of a physical examination.

4. All drugs, including HIV drugs, have side effects and toxicities. Since many HIV drugs are relatively new, they haven't been around long enough for us to have long-term side effects/toxicity information on them. Once again I encourage you to review the information on this site related to the various HIV drugs, including what we know so far about their side effects.

Good luck! I'm here if you need me.

Dr. Bob



Previous
Top BB Bottom
Next
Confused about test results

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement